# SDR 2006UALA02127

- Difficulty date: November 2, 2006
- Submitted: November 7, 2006
- Operation: Air carrier
- Aircraft: N174UA
- Make and model: Boeing 747422
- Aircraft serial: 24381
- Aircraft time: 65,116 hours, 7,362 cycles
- Engine: Pwa PW4056
- Engine time: 41,258 hours, 6,248 cycles
- System (JASC): 7210 · Turbine Engine Reduction Gear
- Part: Shaft
- Condition: Broken
- Location: Nr 3 Gearbox
- Stage of operation: TX
- How discovered: O
- Nature of condition: X, J
- Precautionary procedure: O

## Discrepancy

NR 3 ENG FLAMEOUT.  WHEN THE AGB COVER WAS REMOVED,  THE TOWERSHAFT & TOWERSHAFT RETAINING RING FELL OUT.  IT WAS CONCLUDED THAT THE TOWERSHAFT RETAINING RING WAS ONLY PARTIALLY ENGAGED IN THE TOWERSHAFT'S MATING GROOVE AT INSTALLATION.  IN TIME, THIS ALLOWED THE TOWERSHAFT TO SLIP DOWNWARD.  THIS RESULTED IN ITS LOWER TEETH DISENGAGING FROM THE AGB GEARS.  THEREFORE, ALTHOUGH THE TOWERSHAFT WAS STILL SPINNING, NO TORQUE WAS BEING TRANSMITTED TO THE MGB.  JICS HAVE BEEN REVISED TO ALERT MECHANICS & LEADS TO THIS POSSIBILITY.
